Digitalis is a plant-derived drug used for cardiovascular problems that combines dangerously with hypokalemia, or low potassium levels, in some people, especially the elderly. Both digitalis and hypokalemia interfere with the heart's ability to beat correctly. Low-potassium patients who receive digitalis-based medication feel its effects more strongly than normal heart patients. Without correct treatment, hypokalemic patients treated with digitalis may die of heart irregularities caused by excessively high levels of the drug.
Digitalis naturally increases blood flow all over the body and steadies the heart rate, but is effective only in a narrow range of dosages. Digoxin, the active compound in digitalis medications, comes from the poisonous foxglove plant, and, as a result, doctors prescribe it only to patients with specific heart conditions, such as congestive heart failure. Administering too little produces no benefit, but too much can worsen heart problems instead of correcting them.
Doctors use this drug when the heart can't supply the blood requirements for the rest of the body, as well as to treat atrial arrhythmias, or problems with the heart's rhythm. Digitalis binds to the heart muscle's potassium and sodium receptors; as sodium builds up in the heart, so does calcium, which stimulates the heartbeat. This drug also slows signals from the sinoatrial node, the part of the heart that tells it when to beat. The reduction in signal frequency creates a more steady rhythm.
The connection between digitalis and hypokalemia arises because the receptors to which it binds are also responsible for maintaining blood potassium levels. This drug encourages a decrease in intracellular concentrations of potassium, aggravating the effects of pre-existing hypokalemia. Low potassium makes the heart muscle take in digitalis faster and causes the body to excrete it much more slowly.
Elderly patients, especially those suffering from dehydration, are at a higher risk of suffering effects from the combination of digitalis and hypokalemia. This increases the danger of digitalis toxicity, which can cause severe arrhythmia, heart blockage, and death. As the drug builds up in the body, so does calcium, causing the signals from the sinoatrial node slow too much. The heart beats too quickly or too slowly, and may even stop completely.
Medical professionals treat patients suffering from the combination of digitalis and hypokalemia by immediately discontinuing the drug. They then administer fluids to increase the body's hydration levels and flush out the remaining digitalis. Oxygen may be administered. Patients must be monitored closely until their heart rate and rhythm return to the normal range.